Alert archive / Montana / Wind Advisories in 2009

Wind Advisory 6, NWS Missoula, MT

January 31, 2009Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this wind advisory at Jan 31, 2009, 8:45 AM MST for Missoula County, Ravalli County, Montana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2009, 8:45 AM MST (15:45 UTC)
Expired
Jan 31, 2009, 11:32 AM MST
In force
3 hr
Issued by
NWS Missoula, MT

Counties Missoula County, MT, Ravalli County, MT

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 311545
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
845 AM MST SAT JAN 31 2009

.AN INCREASED PRESSURE GRADIENT IN ADVANCE OF A SURFACE COLD FRONT
IS CREATING STRONG WEST WINDS IN THE BITTERROOT AND MISSOULA VALLEYS. THE
STRONGEST WINDS WILL BE IN THE BITTERROOT VALLEY AND FOOTHILLS OF
THE MISSOULA VALLEY. WINDS WILL GRADUALLY DECREASE TO BELOW
ADVISORY CRITERIA BUT CONTINUE TO GUST INTO THE 20S AND 30S THROUGH
THE AFTERNOON HOURS. 

MTZ005-311900-
/O.NEW.KMSO.WI.Y.0006.090131T1545Z-090131T1900Z/
MISSOULA/BITTERROOT VALLEYS-
845 AM MST SAT JAN 31 2009

...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY MAINLY FOR THE 
BITTERROOT VALLEY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY FOR THE BITTERROOT VALLEY...WHICH IS IN EFFECT UNTIL NOON MST
TODAY.

STRONG WEST WINDS OF 15 TO 25 MPH WITH GUSTS OF 35 TO 45 MPH WILL
IMPACT THE BITTERROOT VALLEY AND FOOTHILLS OF THE MISSOULA VALLEY
THROUGH NOON MST. EXPECT STRONG WEST WINDS GUSTING TO 25 TO 30 MPH
IN THE MISSOULA VALLEY. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS75 KMSO 311832
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1132 AM MST SAT JAN 31 2009


MTZ005-311945-
/O.CAN.KMSO.WI.Y.0006.000000T0000Z-090131T1900Z/
MISSOULA/BITTERROOT VALLEYS-
1132 AM MST SAT JAN 31 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA. HOWEVER...WESTERLY
WINDS SUSTAINED BETWEEN 15 AND 20 MPH WITH GUSTS TO 35 MPH WILL
CONTINUE THROUGH THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 31, 8:34 AM MST, 11 minutes earlier.

Area forecast discussion, Jan 31, 8:34 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
834 AM MST SAT JAN 31 2009

.UPDATE...ISSUED A WIND ADVISORY FOR THE BITTERROOT VALLEY THROUGH
NOON MST TODAY.

&&

.DISCUSSION...WIND GUSTS OF 40 PLUS MPH ARE OCCURRING AT TIMES.
THESE STRONG GUSTS OVER 40 MPH WILL CONTINUE AT TIMES THROUGH THE
NOON TIME HOURS

&&

.AVIATION...STRONG WINDS ASSOCIATED WITH A PASSING FRONT WILL
IMPACT ALL AIRFIELDS IN NORTH CENTRAL IDAHO AND WESTERN MONTANA
TODAY. IN ADDITION...LOWERED CEILINGS AND PRECIPITATION ALONG AND
BEHIND THE FRONT WILL OBSCURE HIGHER TERRAIN AND PASSES...ESPECIALLY
ALONG THE CONTINENTAL DIVIDE. WINDS WILL GRADUALLY DECREASE FROM
WEST TO EAST LATER THIS AFTERNOON AND EVENING. THE EXCEPTION WILL
BE ALONG THE CONTINENTAL DIVIDE WHERE STRONG WINDS WILL CONTINUE
THROUGH SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 812 AM MST SAT JAN 31 2009/

UPDATE...INCREASED WINDS IN WESTERN MONTANA AND LEMHI COUNTY. DECREASED
PRECIP CHANCES IN PORTIONS OF NORTHWEST MONTANA

DISCUSSION...STRONG GUSTY WINDS CONTINUE ACROSS WESTERN MONTANA.
POINT 6 HAS BEEN GUSTING AS HIGH AS 71 MPH. STRONG WINDS PERSIST IN
THE BITTERROOT AND MISSOULA VALLEYS WITH GUSTS IN THE MID TO UPPER 30S.
THESE WINDS ARE EXPECTED TO CONTINUE THROUGHOUT THE MORNING HOURS.

AVIATION...STRONG WINDS ASSOCIATED WITH A PASSING FRONT WILL
IMPACT ALL AIRFIELDS IN NORTH CENTRAL IDAHO AND WESTERN MONTANA
TODAY. IN ADDITION...LOWERED CEILINGS AND PRECIPITATION ALONG AND
BEHIND THE FRONT WILL OBSCURE HIGHER TERRAIN AND PASSES...ESPECIALLY
ALONG THE CONTINENTAL DIVIDE. WINDS WILL GRADUALLY DECREASE FROM
WEST TO EAST LATER THIS AFTERNOON AND EVENING. THE EXCEPTION WILL
BE ALONG THE CONTINENTAL DIVIDE WHERE STRONG WINDS WILL CONTINUE
THROUGH SUNDAY.

PREV DISCUSSION... /ISSUED 456 AM MST SAT JAN 31 2009/

UPDATE...ALLOWED THE WIND ADVISORY FOR THE CAMAS PRAIRIE TO EXPIRE.

DISCUSSION...WITH THE PASSAGE OF THE COLD FRONT...WINDS ACROSS
THE CAMAS PRAIRIE HAVE BEGUN TO DECREASE BELOW ADVISORY LIMITS.
WINDS WILL REMAIN BREEZY THROUGH THE MORNING HOURS...BUT WILL
REMAIN BELOW ADVISORY SPEEDS.

AVIATION...STRONG WINDS ASSOCIATED WITH A PASSING FRONT WILL
IMPACT ALL AIRFIELDS IN NORTH CENTRAL IDAHO AND WESTERN MONTANA
TODAY. IN ADDITION...LOWERED CEILINGS AND PRECIPITATION ALONG AND
BEHIND THE FRONT WILL OBSCURE HIGHER TERRAIN AND PASSES...ESPECIALLY
ALONG THE CONTINENTAL DIVIDE. WINDS WILL GRADUALLY DECREASE FROM
WEST TO EAST THIS AFTERNOON AND EVENING. THE EXCEPTION WILL BE
ALONG THE CONTINENTAL DIVIDE WHERE STRONG WINDS WILL CONTINUE
THROUGH SUNDAY.

PREV DISCUSSION... /ISSUED 325 AM MST SAT JAN 31 2009/

DISCUSSION...COLD FRONT ASSOCIATED WITH UPPER TROUGH IS MOVING
THROUGH THE REGION ABOUT 9 HOURS SOONER THAN THE MODELS HAD
ADVERTISED. THIS IS RESULTING IN BREEZY TO GUSTY WINDS WITH
TEMPERATURES WARMING INTO THE 40S ACROSS NORTH CENTRAL IDAHO AND
WESTERN MONTANA THIS HOUR. THIS SCENARIO WILL MAKE FOR AN
INTERESTING TEMPERATURE FORECAST FOR TODAY. WITH COLD AIR
ADVECTION MOVING IN BEHIND THE FRONT...MAX TEMPERATURES WILL BE
REACHED VERY EARLY THIS MORNING...THEN FALL THROUGH THE MORNING
AND REMAIN STEADY THIS AFTERNOON. WINDS WILL ALSO BE AN ISSUE
TODAY AS AN UPPER JET REMAINS OVER THE REGION THE NEXT 24 HOURS.
MOST VALLEYS WILL SEE A DECREASE IN SPEEDS LATE THIS AFTERNOON AND
THIS EVENING AS HIGH PRESSURE BUILDS IN AT THE SURFACE. THE
EXCEPTION WILL BE THE PASSES ALONG THE DIVIDE WHERE STRONG
NORTHWEST TO NORTH WINDS WILL COMBINE WITH LIGHT SNOW AND REDUCE
VISIBILITIES. WITH THE FRONT MOVING THROUGH MUCH FASTER THAN
PREVIOUSLY FORECAST...SNOW AMOUNTS ALONG THE DIVIDE WILL BE AT THE
VERY LOW END OF ADVISORY LIMITS...HOWEVER WITH WINDS AND BLOWING
SNOW REMAINING AN ISSUE...WILL CONTINUE THE WINTER WEATHER
ADVISORY IN THE GLACIER PARK AND SEELEY SWAN REGIONS. THE WINDS
OVER THE CAMAS PRAIRIE WILL REMAIN STRONG THROUGH THE REST OF THE
NIGHT BUT ARE EXPECTED TO DECREASE EARLY THIS MORNING. WILL ALLOW
WIND ADVISORY TO RUN ITS COURSE AS WELL. PLEASE SEE HEADLINE
SECTION BELOW FOR TIMING DETAILS ON ALL HEADLINES.

NORTHWEST UPPER LEVEL FLOW WILL KEEP MOISTURE AND ENERGY MOVING
THROUGH NORTHWEST MONTANA TONIGHT THROUGH SUNDAY NIGHT. LOCATIONS
ALONG THE DIVIDE ARE EXPECTED TO BE THE LOCATION MOST IMPACTED.

MONDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE WILL BEGIN TO
BUILD OFF THE WEST COAST AND GRADUALLY MOVE EASTWARD DURING THE
COURSE OF THE WEEK. NORTHWEST FLOW WILL BE MOST PREVALENT MONDAY
THROUGH TUESDAY. DURING THIS TIME...MOISTURE RIDING OVER THE RIDGE WILL
KEEP THE CHANCE FOR PRECIPITATION IN NORTHWEST MONTANA THROUGH
TUESDAY...THOUGH PRECIP SHOULD BE LIGHT IN NATURE AND CONFINED
MOSTLY TO HIGHER TERRAIN. AS THE WEEK CONTINUES...FLOW WILL
TAKE A SOUTHWESTERLY TURN...HELPING TO BRING WARMER AIR INTO THE NORTHERN
ROCKIES BY MIDWEEK. THIS DRYING AND WARMING TREND LOOKS TO LAST AT
LEAST THROUGH EARLY THURSDAY BEFORE MORE SEASONAL TEMPERATURES
RETURN WITH AN INCREASING CHANCE FOR PRECIP WITH THE ADVANCE OF A
POSSIBLE LOW PRESSURE SYSTEM BY THE END OF THE WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY UNTIL NOON MST TODAY FOR MISSOULA/BITTERROOT
     VALLEYS.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR WEST GLACIER
     REGION.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR POTOMAC/SEELEY
     LAKE REGION.

ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....MEAD
AVIATION...VIA
Hazardous weather outlook, Jan 31, 4:20 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
420 AM MST SAT JAN 31 2009

IDZ005-006-MTZ006-312330-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-
420 AM MST SAT JAN 31 2009 /320 AM PST SAT JAN 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL IMPACT THE REGION TODAY PRODUCING LIGHT TO
MODERATE SNOW ACCUMULATIONS. LOCATIONS MOST IMPACTED BY SNOWFALL
WILL BE THE HIGHWAY 12 CORRIDOR BETWEEN LOWELL AND LOLO PASS.
STRONG AND GUSTY WEST WINDS MAY CREATE AREAS OF BLOWING SNOW AND
REDUCED VISIBILITIES NEAR LOLO PASS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FROM SUNDAY
THROUGH FRIDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ008-312330-
LOWER HELLS CANYON/SALMON RIVER REGION-
320 AM PST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PASSAGE OF A COLD FRONT WILL BRING STRONG WINDS TO THE LOWER
HELLS CANYON REGION EARLY THIS MORNING. GUSTS TO 25 MPH WILL BE
COMMON THROUGH 6 AM PST. THE WINDS WILL BECOME WEST BEHIND THE
FRONT AND DECREASE BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FROM SUNDAY
THROUGH FRIDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-312330-
BUTTE/BLACKFOOT REGION-
420 AM MST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL IMPACT THE REGION TODAY THROUGH
TONIGHT PRODUCING GUSTY WEST WINDS AND LIGHT SNOW ACCUMULATIONS.
LOCATIONS MOST IMPACTED BY SNOWFALL WILL BE THE HIGHWAY 12
CORRIDOR BETWEEN AVON AND MACDONALD PASS. THE GUSTY WEST WINDS
COMBINING WITH THE SNOW AND COULD CREATE AREAS OF BLOWING SNOW AND
REDUCED VISIBILITIES NEAR MACDONALD PASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FROM SUNDAY
THROUGH FRIDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.